Texas, 2012Flash Flooding in Texas, May 10, 2012
May 10, 2012 · NWS MAF · 7 events in 5 counties and zones
An upper level low moved into West Texas from Mexico. This low provided strong lift with cold air aloft and plenty of moisture contributing to heavy convective rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved into West Texas from Mexico. This low provided strong lift with cold air aloft and plenty of moisture contributing to heavy convective rainfall. Since the upper low was slow to move out of the area, areas across West Texas received a lot of rain in a short amount of time which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:35 AM CST, 55 minutes earlier.
Area forecast discussion, May 10, 5:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT THU MAY 10 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS SEEN ACROSS THE AREA THIS
MORNING AND SHOULD CONTINUE INTO THIS AFTERNOON. THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE VARIABLE WIND DIRECTIONS AND HEAVY
RAIN WITH CIGS OCCASIONALLY DROPPING AS LOW AS BKN007. CONVECTION
WILL SLOWLY TAPER OFF THIS AFTERNOON WITH VFR CONDITIONS AND NO
SIG WX EXPECTED AFTER 00Z AT THE TAF SITES. SOME LINGERING STORMS
MAY AFFECT MAF BUT CHANCES ARE TOO LOW TO PUT IN TAFS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
WARD...WINKLER.
&&
10Hazardous weather outlook, May 10, 3:23 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU MAY 10 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
423 AM CDT THU MAY 10 2012 /323 AM MDT THU MAY 10 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT ACROSS THE AREA. STORMS MAY TRAIN OVER CERTAIN AREAS
LEADING TO EXCESSIVE RAINFALL AMOUNTS AND FLASH FLOODING...
THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS FOR
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE
PERMIAN BASIN CONTINUING INTO FRIDAY. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES
RETURN EARLY NEXT WEEK AS ANOTHER UPPER DISTURBANCE MOVES ACROSS
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Howard
- When
- May 10, 6:30 AM CST to 7:45 AM CST
- Where
- Howard County, 0.98 mi ENE of Big Spring to 0.64 mi ENE of Big Spring
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.257, -101.456
A thunderstorm with heavy rain moved over Howard County and produced flash flooding in Big Spring. East Sixth Street in Big Spring was under about three feet of water in some places. No reports of damage were received, so the damage estimate is assumed to be zero.
Flash Flood, Pecos
- When
- May 10, 6:55 AM CST to 7:55 AM CST
- Where
- Pecos County, 1.07 mi W of Iraan to 1.2 mi W of Iraan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.919, -101.898
A thunderstorm with heavy rain moved over Pecos County and produced flash flooding in Iraan. One and a half feet of running water was reported at Tenth and Eleventh Streets in Iraan. No reports of damage were received, so the damage cost will be estimated at zero.
Flash Flood, Ector
- When
- May 10, 7:17 AM CST to 8:17 AM CST
- Where
- Ector County, 6.43 mi ENE of Odessa to 6.26 mi ESE of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.892, -102.272
A thunderstorm that produced heavy rain moved over Ector County and produced flash flooding on the east side of Odessa. Two feet of moving water was reported along Highway 80 and Country Club Road in Odessa. The cost of damage is estimated at zero dollars since no damage was reported.
Flash Flood, Midland
- When
- May 10, 7:32 AM CST to 8:40 AM CST
- Where
- Midland County, 1.4 mi WNW of Midland to 1.45 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.005, -102.103
A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. A woman was reported to be trapped in her car on the corner of Princeton and Garfield Streets in Midland. The cost of damage took into account the cost of the flooded car.
Flash Flood, Midland
- When
- May 10, 7:37 AM CST to 8:40 AM CST
- Where
- Midland County, 1.45 mi NNE of Midland to 1.54 mi NNE of Midland
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.020, -102.073
A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. There was flash flooding reported at Scharbauer and Lamesa Road in Midland. The damage cost is assumed to be zero since no damage was reported.
Flash Flood, Midland
- When
- May 10, 9:36 AM CST to 10:40 AM CST
- Where
- Midland County, 4.28 mi WNW of Midland to 4.43 mi WNW of Midland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.027, -102.146
A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. Fast moving water was reported on Midland Drive and Frontage Road in Midland, and the road was blocked off for an unknown period of time. No reports of damage were given, so the damage cost is assumed to be zero dollars.
Flash Flood, Scurry
- When
- May 10, 4:14 PM CST to 5:14 PM CST
- Where
- Scurry County, 0.89 mi N of Winston to 0.22 mi NW of Snyder
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.713, -100.921
A thunderstorm with heavy rain moved over Scurry County and produced flash flooding in Snyder. A few intersections in Snyder were closed due to flooding. The damage cost is assumed to be zero since no damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, May 10, 20128 injured · $510,000 · EF2 · 2 events
- Tornadoes and Flash Flooding in Texas, May 10, 20122 injured · $3.2 million · EF1 · 74 events
- Tornado and Flash Flooding in Texas, May 10 to 11, 2012$10,000 · EF0 · 38 events
- Tornadoes and Flash Flood in Texas, May 10 to 11, 2012$35,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 10 to 11, 20121.25 in hail · 26 events
- High Wind in South Dakota, May 10, 201257 kt wind · 10 events
- Waterspouts in Gulf of Mexico, May 10, 20128 events
- Flash Flooding and Damaging Winds in Texas, May 10, 201265 kt wind · 6 events
- Flash Flooding and Flooding in Puerto Rico, May 10, 20125 events
- High Wind in South Dakota, May 10, 201255 kt wind · 5 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 10, 20121 event
- High Wind in Montana, May 10, 201253 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380992, 380993, 381279, 381288, 381290, 381298, 381325.